International Journal of Mathematics and Mathematical Sciences
Volume 9 (1986), Issue 3, Pages 567-575

Numerical methods for approximating eigenvalues of boundary value problems

Kiaz A. Usmani1 and Mohammad Isa2

1Department of Applied Mathematics, University of Manitoba, Winnipeg R3T 2N2, Manitoba, Canada
2College of Engineering, King Abdul Aziz University, P.O. Box 9027, Jeddah, Saudi Arabia

Received 21 November 1985

Copyright © 1986 Kiaz A. Usmani and Mohammad Isa. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


This paper describes some new finite difference methods for the approximation of eigenvalues of a two point boundary value problem associated with a fourth order linear differential equation of the type (py)(qy)+(rλs)y=0. The smallest positive eigenvalue of some typical eigensystems is computed to demonstrate the practical usefulness of the numerical techniques developed.